Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 248, NWS Mobile, AL

August 5, 2021

NWS Mobile, AL issued this special marine warning at Aug 5, 2021, 7:41 PM CDT. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 7:41 PM CDT (00:41 UTC)
Expired
Aug 5, 2021, 9:15 PM CDT
In force
94 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 66 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WHUS54 KMOB 060041
SMWMOB
GMZ655-060215-
/O.NEW.KMOB.MA.W.0248.210806T0041Z-210806T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
741 PM CDT Thu Aug 5 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...

* Until 915 PM CDT.

* At 740 PM CDT, a strong thunderstorm producing waterspouts was
  located 8 nm southwest of Santa Rosa Beach, moving west at 5 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Fort Walton Liberty Ship Reef and Okaloosa Pier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3017 8664 3039 8661 3039 8651 3038 8651
      3038 8639 3016 8640
TIME...MOT...LOC 0040Z 098DEG 6KT 3027 8635 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 5, 6:36 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 5, 6:36 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
636 PM CDT Thu Aug 5 2021

.AVIATION...
00Z issuance...Isolated showers and storms diminish this evening,
then scattered showers and storms are expected to develop across
the area on Friday. VFR conditions prevail through the period,
except for MVFR conditions with the stronger showers/storms and
potentially in patchy late night fog. Light and variable winds
tonight become east to southeast 5 to 10 knots on Friday, except
for becoming southerly at the coast. /29

&&

.PREV DISCUSSION... /issued 303 PM CDT Thu Aug 5 2021/

NEAR TERM UPDATE /Now Through Friday/...Our initial upper level trough
over the southeastern U.S. continues to lift out into the Mid-
Atlantic states this afternoon. In the mean time, a more amplified
shortwave trough digs its way into the southeastern U.S. Friday.
At the surface, weak low pressure resides east of the area across
northern FL today, with relatively weak to no surface reflection in
association with the aforementioned trough going into Friday over
our area.

For the rest of today, a stout EML is evident in observed morning
soundings and forecast model guidance for this afternoon and evening
between the 700 and 500mb level. This so far has helped to put a lid
on any more robust convective development. Generally anticipate
isolated to scattered shallow showers to continue, although an
isolated storm or two can't be ruled out where sufficient surface
heating occurs to develop a deep, skinny CAPE profile that can
overcome the mid-level cap. This activity should wane into the
evening hours, becoming confined to the marine waters overnight.
Highs today are topping out in the upper 80's to near 90, with lows
tonight in the lower 70's.

Friday features a slightly different story with the approach of the
shortwave trough. This will bring some notable positive vorticity
advection aloft across the area and help serve as a source for
parcel lifting across the region. There is still some questions
remaining on how much of the EML hangs across the area, and that may
help to limit more robust convective coverage. For now have opted to
go with scattered coverage of showers and a few thunderstorms,
although it's not out of the question that convection could become
numerous at times. Overall thermal profile is still rather warm and
lack-luster with the 0C wetbulb situated around 600mb. This will
promote a generally tall, skinny CAPE profile over the area. Expect
around 1,000 to 1,500j/kg of SBCAPE and 500 to 1,000j/kg MLCAPE. Any
storms that materialize will have the chance for some stronger
downbursts as residual mid-level dry air remains in place around the
700mb level and resultant DCAPE values upwards of 1,000j/kg. Right
now it appears best convective coverage will be nearer the coast
along the seabreeze boundary as it moves inland Friday afternoon and
evening. Temperatures will be a bit warmer Friday, reaching into the
upper 80's and lower 90's. A LOW risk of rip currents continues
through Friday. MM/25

SHORT TERM /Friday night Through Sunday night/...The aforementioned
trough moves through the region Friday night. Friday evening will
be described by showers and thunderstorms generally ending from
the southwest through midnight west of I-65, and about 3-4 hours
later east of I-65 across south Central AL (rain chances and cloud
trends reflect this). There is less forcing further south so
expect less coverage generally south of the Highway 84 Corridor.
Deep layer subsidence and drying for the northern portion of our
area early Saturday, but the cold front then stalls across the
center of our area and rain chances will by no means be zero
during the afternoon. There are indications a weak meso-low will
propagate eastward along the remnant surface front and this could
spell a wetter period from some, especially along the coastal
strip. At this point in time we do not see anything too drastic,
but keep that in mind. There 'IS' a stalled front with peak
heating on the warm and moist side of the boundary during early
August, so this could spoil some outdoor plans locally on Saturday
99especially close to the coast). There remains a notable
moisture and instability gradient from N->S Saturday evening,
despite the departing shortwave. So good chance PoPs (30-40%)
decrease to slight chance PoPs (10-24%) during the overnight
period. Mid- and upper tropospheric heights build Sunday, but yup,
there's that boundary again! It won't be dry, so once again
prepare for afternoon showers and thunderstorms (more to the
south and less to the north). Deep convection wanes Sunday
afternoon as we see that thermodynamic instability over land
should all be consumed by no later than the 7-9 PM time frame. The
rest of Sunday night is uneventful with scattered showers and a
few late night thunderstorms being initiated over the coastal
waters during the late night and early morning hours.
Temperatures, well you know, 90s F (Tmax) and 70s F (Tmin, perhaps
upper 60s over Wayne and Choctaw COs very early Sat AM). Broken
record. /23 JMM

EXTENDED TERM /Monday Through Thursday/...As we have been
discussing the past several days, most of this period will be
dominated by a persistent upper ridge centered right over the N
Central Gulf Coast between Monday and into late Tuesday night, when
at which time, a progressive digging shortwave comes across on the
southern edge of the westerlies (well to our north) and dampens the
ridge by the end of the period. Within this particular synoptic
regime, a SLY-SELY wind flow is maintained around the western
periphery of the lower tropospheric ridge. The net effect is very
little change in the forecast except for very slightly warmer and
drier at the beginning of the period and possibly slightly more
moist by period's end. Rain chances will be of a solid chance mid-
range (i.e., 30-50%) each day and about 10% higher on average for
both Wed-Thu (and I see no synoptic reason why Thu would have
lower rain chances than Wed, so I raised them Thu afternoon).
Looking at a vertical time series of mixing ratio, static
stability and forcing via differential divergence, I see very
little change which means that localized mesoscale forcing will
drive the 'net sensible weather result bus' in determining where
and when deep convection occurs each afternoon and early evening.
There is some 'slight' moistening between 700-400 hPa during the
late Tuesday to early Thursday period as winds in this layer take
on more of a southerly component, and will thus enhance
precipitation efficiency in localized updrafts towards the end of
the period. This is the time of year when afternoon rain chances
spill over into early evening (especially inland) and the highest
rain chances occur right along the beaches very early to late
morning. So expect land breeze early morning deep convection over
the marine area and coastal sections to reverse to a sea- and bay-
breeze circulations each day. Heat indices each afternoon will
rise into the 102-106F range generally speaking. /23 JMM

MARINE...A light to occasionally moderate northeasterly to easterly
flow transitions to southerly to southwesterly flow Friday
afternoon, persisting into early next week. Scattered showers and
thunderstorms can be expected through the period, with greater
chances overnight each night. Little change in seas is expected
through the period, generally staying around 1 to 2 feet. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.